Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS Birmingham, AL

August 12, 2004Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 12, 2004, 1:36 AM CDT for Jefferson County, Alabama. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 1:36 AM CDT (06:36 UTC)
Expired
Aug 12, 2004, 3:00 AM CDT
In force
84 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 39 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1631 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 120637
FFWBHM
ALC073-120800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 AM CDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN ALABAMA
  THIS INCLUDES THE CITIES OF...TRUSSVILLE...MINOR...HUEYTOWN...
  GARDENDALE...FULTONDALE...BIRMINGHAM...BESSEMER

* UNTIL 300 AM CDT

* AT 134 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM NEAR BIRMINGHAM...MOVING NORTHEAST AT
  15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PINSON...HOMEWOOD...CAHABA HEIGHTS AND BIRMINGHAM AIRPORT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS.

LAT...LON 3339 8714 3329 8698 3355 8659 3368 8656
      3377 8670

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 10:01 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 11, 10:01 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1001 PM CDT WED AUG 11 2004

.UPDATE...COLD FRONT IS CURRENTLY ACROSS THE NORTHWEST SECTIONS OF
THE STATE.  LATEST MODEL RUNS INDICATE UPWARD VERTICAL MOTION AND
MOISTURE CONVERGENCE INCREASING ACROSS THE AREA OVERNIGHT. WENT
AHEAD AND UPDATED THE ZONES TO SAY SHOWERS LIKELY AND A CHANCE OF
THUNDERSTORMS ALL SECTIONS.  MADE ONLY A FEW CHANGES TO THE
OVERNIGHT LOWS.
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 11, 1:21 PM CDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
121 PM CDT WED AUG 11 2004

ALZ011>015-017>050-121230-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
121 PM CDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

NO HAZARDOUS WEATHER IS EXPECTED.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

THE CURRENT FORECAST FOR TROPICAL STORM BONNIE INDICATES THAT THE
STORM WILL MAKE LANDFALL EARLY THURSDAY MORNING ALONG THE FLORIDA
PANHANDLE.   AS A RESULT...HEAVY RAIN IS EXPECTED OVER THE SOUTHEAST
SECTIONS OF THE CWA AFTER MIDNIGHT AND INTO THURSDAY.  ANYONE WITH
INTERESTS ALONG THE NORTHERN GULF COAST OR SOUTHEAST ALABAMA SHOULD
CONTINUE TO MONITOR UPDATED FORECAST TRACKS ON TROPICAL STORM BONNIE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
ANTICIPATED THROUGH TONIGHT.

HOWEVER...EMERGENCY MANAGEMENT AND LAW ENFORCEMENT OFFICIALS NEED TO
STAY WEATHER ALERT ON THURSDAY DUE TO THE POTENTIAL FOR TROPICAL
STORM BONNIE AFFECTING CENTRAL ALABAMA.

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.